Symptoms of Heroin Withdrawal: What to Expect and How to Cope

Symptoms of Heroin Withdrawal: What to Expect and How to Cope

Symptoms of Heroin Withdrawal: What to Expect and How to Cope

There are nearly 1 million Americans who are using heroin each year. Additionally, there are numerous more addicts who do not report their use of drugs.

Due to the degree of the heroin problem that is damaging communities in the United States as well as other countries, there’s a great chance that you already know someone who is struggling with addiction.

Whether you’ve chosen to stop using heroin or are having issues continuing use, you may be on the precipice of experiencing withdrawal symptoms.

Drug withdrawals are a sometimes dangerous and always uncomfortable experience that can be frightening. We recommend seeking medical treatment to help you manage your symptoms.

To assist in your preparation for what’s to come, below, our team outlines some of the most commons physical and mental symptoms of heroin withdrawal.

Physical Symptoms of Heroin Withdrawal

When you hear stories about the symptoms of heroin withdrawal, most of them are centered around the physical problems people experience. While all withdrawal experiences are different, below are issues that are commonly experienced.

Head Pains

Throbbing headaches and dizziness are among the most common symptoms of heroin withdrawal. If you’ve ever experienced migraines in the past, withdrawal-induced headaches can be similar.

To help cope with headaches, do your best to stay hydrated and find a comfortable position to remain in where headaches seem to be affecting you the least.

Chest Discomfort

People experiencing withdrawals find themselves experiencing a lot of chest discomfort. Causes of chest discomfort range from irregular heartbeats to gas forming from gastrointestinal issues.

It’s important to stay calm amidst chest pains as they can cause anxiety that can exacerbate your issues.

Stomach Problems

Diarrhea, vomiting, and nausea are all to be expected among symptoms of heroin withdrawal. These symptoms can be the most uncomfortable to manage.

Try to situate yourself near a restroom and make every effort to stay hydrated since stomach problems can flush a tremendous amount of water from your system. This can cause a host of new issues.

Muscle Issues

Degrees of muscle issues vary from person to person but it’s common to experience at least a mild occurrences of aches and twitching. These problems are often brought on by the physical exertion being caused by stomach issues.

Again, the best thing to do is to remain in a comfortable position and focus on remaining hydrated to avoid cramping.

Mental Withdrawal Symptoms

While less advertised, the mental symptoms that go along with heroin withdrawal are equally excruciating to physical complications. Below are a few things to prepare for.

Anxiety

Given the amount of stress and discomfort your body is under during withdrawal, it’s natural to experience anxiety. Thoughts like, “Will I ever get better?” or “Am I having a medical emergency right now?” are common.

Being mentally prepared for your physical symptoms and staying as calm as possible while experiencing them is your best defense against being anxious during withdrawal. Being supervised by a medical professional can also help reduce tension.

Sleep Deprivation

The need to get up to use the restroom. Pounding headaches. Unilateral discomfort…

It can be hard to get sleep while managing those symptoms of heroin withdrawal. Some may even find it impossible.

Still, it’s important that you make every effort to give your body the opportunity to rest so it can recover from its physical turmoil. If you’re in a good resting position and have fluids nearby, eventually, you’ll be able to get to sleep.

Depression

Withdrawal and the illness that accompanies it often becomes an introspective experience. You may ask yourself how you arrived in this position and question your self-worth.

Stay as positive as possible during your withdrawal by surrounding yourself with people who love you. If you’re feeling low, seek connection through conversation. If you don’t have people to talk to, listen to music or put on a movie that makes you laugh.

Anything you can do to try and brighten what is undoubtedly a difficult situation can do wonders for your mindset.

A Word of Caution

Most symptoms of heroin withdrawal are more uncomfortable than they are dangerous. Know though that withdrawal from certain drugs can be fatal. Most serious withdrawal symptoms are found when weening from alcohol or tranquilizers.

Still, even with heroin, you should stay mindful of things like heart attacks, seizures, and strokes.

To give yourself peace of mind, you should consider working with your doctor during your withdrawal period. Alternatively, consider enrolling in a rehab clinic. There, your detox and symptoms can be professionally supervised.

Find Help for Your Situation

Battling the symptoms of heroin withdrawal is a multi-front experience. While physical symptoms like nausea draw the most attention, simultaneously, sufferers need to keep themselves from falling into mental states of depression, stress, and anxiety.

While the prospect of withdrawal can be a scary one, it’s important to know that you don’t have to go at it alone. Our team is here to help.

Recovery in Motion Treatment Center is a rehabilitation clinic based in Tucson, Arizona. Our team of drug and alcohol professionals is well versed in helping people through withdrawal in as safe and as comfortable a way as possible.

To learn more about our treatment center and the value we can bring to your life, take our online tour.

You can also learn more about our specific programs or contact a recovery specialist with your questions.

Nick Jones
Nick Jones

Leave a Comment